Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Neuropathy and resistance to Elavil?
Mar 20, 2001

My partner has been taking 12.5mg of Elavil for neuropathy for about 4 months now. Initially that low dose was sufficient, but over the past month he has been having problems again (more pain/sensitivity). We increased the elavil to 25mg/day for almost two weeks now with very little improvement. Is it possible he has developed a resistance to the elavil? Should we consider increasing to 50mg/day or possibly trying a new regiment? Any suggestions are greatly appreciated.

Response from Dr. Feinberg

Once I've made sure that the person is not on any medications that might make neuropathy worse (like d4T, ddI or dapsone), my usual approach is to continue to increase the tricyclic (amitriptyline/Elavil) by 25 mg at a time until there is a chance of approaching a toxic level or the person feels better, whichever comes first. After the tricyclic is 'maxed out', I add gabapentin (Neurontim), and increase the dose of that as needed. (There are also other drugs that can be tried for chronic pain control like phenytoin [Dilantin], carbamazepine [Tegretol], etc.) Lastly, if there is still more pain control needed I use a fentanyl patch (Duragesic) which delievers pain relief at the same level through 72 hours.

I hope by this you understand that there is no such thing as "resistance" to Elavil. There is only the matter of whether the right dose is being used and whether additional medications are needed to control symptoms. Your partner should talk to his doctor about these (and other) alternatives. Good luck!


Previous
MAC and ME, Need Info.
Next
anal warts

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement